Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1992

Severe Thunderstorm Warning 342, NWS Tulsa, OK

October 7, 1992Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 7, 1992, 6:00 PM CDT for Osage County, Oklahoma. It was in force for 45 min.

The area

The counties it named.

The facts

Issued
Oct 7, 1992, 6:00 PM CDT (23:00 UTC)
Expired
Oct 7, 1992, 6:45 PM CDT
In force
45 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Osage County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1992-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1992-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-508 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 072300
SVRTUL
OKC113-072345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
600 PM CDT WED OCT 7 1992
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS
 
IN NORTHEAST OKLAHOMA
 
   ...EASTERN OSAGE COUNTY
 
AT 559 PM...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF
PAWHUSKA. PAWHUSKA IS IN THE PATH OF THIS STORM.
MOVEMENT WAS TO THE NORTHEAST AT 40 MPH. STRONG WINDS ARE LIKELY WITH
THIS STORM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLdE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:38 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 7, 3:38 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
335 PM CDT WED OCT 7 1992

POTENT UPR SYSTEM ROTATING THRU SWRN KS WITH PROFILERS DISPLAYING
IMPRSV UPR DIFFLUENCE FRM SWRN OK INTO WRN MO.  SVR STMS ALRDY
FIRING IN SWRN OK IN STG CONVERGENCE ZONE ALNG FRNT BNDRY.  SFC
FRNT XTNDD FRM NERN KS TO JUST WEST OF ICT TO JUST WEST OF FSI
AT 19Z.  ISALLOBARIC ANALYSIS INDICATING LARGE PRESFLS ACRS ERN
PTN OF ERN OK WITH COMPARABLE RISES BHND CDFNT.  S/W PROGRESSION
AND CONVXTN SHULD ALLOW SFC FRNT TO MV TO A MIA TO TUL TO DUA
LINE BY 01Z. GRAD RMNS TIGHT THRU TONIGHT.  SFC WIND IN XCESS
OF 40 KTS CURRENTLY OCCCURING BHND FRNT...SO WL INCLUDE LWA
FOR MOST ZONES TONIGHT.

CYCLONIC FLOW RMNS OVR FA AFT INITIAL S/W PSG AND SVL LESSER
VORT CTRS ROTATE THRU THE FLOW.  THIS SHULD KEEP SKIES FRM
CLRNG TOO QUICKLY BHND THE FRNT AND WL ALLOW RAIN TO
LINGER THRU THURSDAY.  STG CAA BHND FRNT WL KEEP PCPN FAIRLY
LIGHT.  WESTERLY FLOW RETURNS QUICKLY AND WL ALLOW SKIES TO
CLR BY TMRW EVENING.  LO LVL MOISTURE WILL TRANSLATE EWD
WITH STGR H8 FLOW SO DO NOT ANTICIPATE ANY PCPN AFT 2ND PD.

ETA/NGM MODELS SHOWING ZERO DEGREE ISOTHERM ROTATING ACRS NRN
HALF OF OKLAHOMA DURING THE DAY TMRW. CAA WL LIKELY SHUT DOWN
PCPN EARLY ENUF SO THAT FRZNG PCPN UNLIKELY.  BUT THIS WL
KEEP TEMPS ACRS FA RATHER COOL.  WL UNDERCUT GUIDANCE SLIGHTLY
AS CLDS AND STG CAA WL NOT ALLOW TOO MUCH WARMING DURING THE
DAY.  WESTERLY FLOW AND TROFFING TO THE WEST OF FA SHULD
ALLOW TEMPS TO WARM INTO THE 70S MOST SXNS FRIDAY.  SINGLE
DIGIT H8 TEMPS WL NOT ALLOW TEMPS TO WARM TOO MUCH THO SO
WL GO A CPL DEGS BLO GUID.

GRAD RMNS TIGHT BUT SHULD SLACKEN DURING THE DAY
THURSDAY AND AS A RESULT WL NOT CTN LWA FOR TMRW.

07

PRELIM NUMBERS:

TUL 49/58/43/70 +2-0    BVO 46/57/40/70 +2-0
MLC 50/63/44/72 +2-0    IDB 52/65/45/74 42-0

.OK...CTN WW AND LWA TONIGHT ZNS 26>33.

In the hours before

Special weather statement, Oct 7, 12:17 PM CDT, 5 hours 43 minutes before
OKZ026-034-040-081200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1210 PM CDT WED OCT 7 1992

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT OVER MOST OF EASTERN OKLAHOMA.  THE RISK AREA IS TO
THE EAST OF A LINE FROM ARDMORE TO PONCA CITY AND TO THE NORTH
OF A LINE FROM PAGE TO ARDMORE.

THE FOLLOWING LOCATIONS ARE INCLUDED IN THE MODERATE RISK AREA...
TULSA...BARTLESVILLE...OKMULGEE...MUSKOGEE...MCALESTER AND MIAMI.

LEFLORE AND MCCURTAIN COUNTIES IN SOUTHEASTERN OKLAHOMA ARE UNDER
A SLIGHT RISK THROUGH TONIGHT.

A VERY INTENSE UPPER LEVEL STORM SYSTEM WAS DROPPING INTO THE
SOUTHERN ROCKIES TODAY.  A COLD FRONT ASSOCIATED WITH THIS UPPER
LEVEL SYSTEM STRETCHED FROM THE UPPER MISSISSIPPI VALLEY ACROSS
CENTRAL KANSAS TO A SURFACE LOW OVER THE NORTHEAST TEXAS
PANHANDLE THEN CONTINUED WESTWARD INTO SOUTHEASTERN NEW MEXICO.
MOISTURE WAS BEING PULLED NORTHWARD OUT OF THE GULF OF MEXICO
DUE TO THE APPROACH OF THE UPPER LEVEL SYSTEM.  THE INCREASING
MOISTURE AND THE INTENSITY OF THE UPPER LEVEL SYSTEM WILL
LEAD TO AN INCREASINGLY UNSTABLE ATMOSPHERE OVER EASTERN
OKLAHOMA.

LATER THIS AFTERNOON THUNDERSTORMS ARE EXPECTED TO FIRE OVER
CENTRAL AND WESTERN PORTIONS OF OKLAHOMA AND MOVE INTO EASTERN
OKLAHOMA AROUND SUNSET AS THE COLD FRONT MOVES INTO THE REGION.
WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP DUE TO
THE HIGH LEVELS OF INSTABILITY IN THE ATMOSPHERE.  THUNDERSTORMS
ARE EXPECTED TO MOVE VERY QUICKLY WHICH WILL PRODUCE A HIGH
LIKELIHOOD OF STRONG DAMAGING WINDS.  LARGE HAIL AND BRIEF
PERIODS OF TORRENTIAL RAINFALL ALSO ARE POSSIBLE.  THE EXPECTED
FAST MOVEMENT OF THE STORMS SHOULD KEEP FLASH FLOODING MINIMAL.
ALSO...THE ATMOSPHERIC WIND PROFILE SUGGEST THE POSSIBILITY OF
ISOLATED TORNADOES MAY BE POSSIBLE WITH A FEW OF THE SEVERE
THUNDERSTORMS.

CIVIL DEFENSE AGENCIES AND SPOTTER GROUPS ACROSS EASTERN OKLAHOMA
SHOULD BE PREPARED FOR IMMEDIATE ACTIVATION LATE THIS AFTERNOON
AND TONIGHT.

PERSONS ACROSS EASTERN OKLAHOMA SHOULD MONITOR THIS DEVELOPING
WEATHER SITUATION CLOSELY AND TO REVIEW SEVERE WEATHER SAFETY
PRECAUTIONS.  KEEP TUNED TO NOAA WEATHER RADIO AND LOCAL TV
AND RADIO FOR LATER STATEMENTS...WATCHES AND WARNINGS FROM
THE NATIONAL WEATHER SERVICE.

THIS IS A SPECIAL ISSUANCE OF THE EASTERN OKLAHOMA THUNDERSTORM
OUTLOOK.  THIS OUTLOOK IS ISSUED ROUTINELY BETWEEN MID MARCH
AND MID JUNE AND ANY TIME OF *THE YEAR WHEN CONDITIONS INDICATE
A HIGH LIKELIHOOD OF SEVERE WEATHER.
Special weather statement, Oct 7, 4:31 PM CDT, 1 hour 29 minutes before
OKZ026-027-029-030-031-072230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
431 PM CDT WED OCT 7 1992

...TORNADO WATCH IN EFFECT FOR PARTS OF EASTERN OKLAHOMA UNTIL 9 PM...

SHOWERS AND THUNDERSTORMS WERE MOVING INTO EASTERN OKLAHOMA. AT 430
PM...THE NATIONAL WEATHER SERVICE RADAR IN TULSA INDICATED AN AREA OF
NUMEROUS SHOWERS AND THUNDERSTORMS LOCATED WEST OF A LINE FROM
BARTLESVILLE TO TULSA TO OKMULGEE. THESE STORMS ARE CAPABLE OF BRIEF
GUSTY WINDS AND MODERATE TO HEAVY RAIN. MOVEMENT WAS TO THE NORTHEAST
AT 40 MILES AN HOUR.

MORE INTENSE THUNDERSTORTMS WERE LOCATED OVER CENTRAL OKLAHOMA. THESE
STORMS WERE MOVING NORTHEAST AT 35 MILES AN HOUR AND MAY AFFECT
CREEK...OSAGE AND PAWNEE COUNTIES BY 530 PM.

STORM INTENSIFICATION IS LIKELY IN THE NEXT SEVERAL HOURS AS A
POWERFUL UPPER LEVEL STORM AND COLD FRONT AFFECT THE AREA.
Local storm report, Oct 7, 5:56 PM CDT, 4 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
554 PM CDT WED OCT 07 1992

DATE/TIME (CDT)   COUNTY       REPORT

07/520 PM         OSAGE        60 MPH WINDS 3 MILES WEST OF GRAINOLA

07/525 PM         PPAWNEE       DIME TO NICKEL SIZE HAIL AT SKEDEE

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 5:12 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1992Every severe thunderstorm warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.